Anticoagulation for Atrial Fibrillation and the Risk of Gastrointestinal Bleeding
A 77-year-old woman presents to the emergency department complaining of dark-colored stools and lethargy. She was in her usual state of health until approximately one week ago when she began feeling fatigued and lightheaded. Since that time, she has had up to four to five black, tarry stools per day. She has never experienced anything like this in the past. Today, she felt too weak to stand, prompting her family to bring her to the emergency department for urgent evaluation.
Her past medical history is notable for heart failure with preserved ejection fraction, permanent atrial fibrillation (AF), hypertension, arthritis, and type 2 diabetes mellitus. Her home medications include warfarin (target international normalized ratio [INR] 2.0-3.0), furosemide, metoprolol, metformin, and naproxen as needed for joint pain.
Vital signs are notable for an irregularly irregular heart rate of 126 beats per minute (BPM) and a blood pressure of 78/46 mm Hg. Her height and weight are 62 inches and 68 kg, respectively. Laboratory values are notable for a creatinine of 0.58, an INR of 4.8, and a hemoglobin of 6.8 mg/dL. A review of prior laboratory values reveals a baseline hemoglobin of approximately 11 mg/dL and a long history of labile INRs, with frequent supratherapeutic levels. Her electrocardiogram shows AF with a rapid ventricular rate. Rectal exam reveal dark, guaiac positive stool.
She is urgently stabilized with intravenous fluids, packed red blood cells, and fresh frozen plasma. She later undergoes an upper endoscopy, which reveals a duodenal ulcer that is treated with endoscopic clipping.
She is discharged several days later off anticoagulation and follows up with her physician in clinic. Her hemoglobin has returned to her baseline and she remains hemodynamically stable without further evidence of gastrointestinal (GI) bleeding. She and her physician engage in a discussion regarding the complexity of restarting anticoagulation. Her physician explains how anticoagulants that reduce the risk of stroke will increase the risk of having another GI bleed. The patient expresses an understanding of the competing risks and explains that she is most concerned about having a stroke. She requests an anticoagulation strategy that will reduce her risk of stroke, while minimizing as much as possible her risk of experiencing another bleeding event.
Which of the following is the optimal anticoagulation strategy for this patient?